Purchase this article with an account.
Z. Valyi, T. Meyer-ter-ven, G. Geerling; Toxic Conjunctival Reaction in Patient With Episcleral Cyclosporine Implant. Invest. Ophthalmol. Vis. Sci. 2009;50(13):2204.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Cyclosporine (CsA) is used in high-risk penetrating queratoplasties (PKP) to prevent allograft rejection. Topical treatment is less successful due to low drug concentration in conjunctival and corneal epithelium. Systemic CsA treatment although effective, is limited by its adverse side effects such as nephrotoxicity and arterial hypertension. Sustained -release implants can achieve high therapeutic CsA levels in the cornea without producing important systemic side effects.
We present the case of a 66 year old patient with a scrophulosa keratitis who was included in the LUCIDA-Study and underwent a PKP combined with a silicone matrix episcleral implant LUX 201-01 (LUX Biosciences). The implant was placed in the inferior nasal area 5 mm from limbus and sutured to the sclera with nylon 9-0. 4 months later he developed a progressive conjunctival hyperaemia and inflammation localized around and above the implant. The implant was transposed to a more peripheric position at 9 mm from limbus. A biopsy was taken from the subconjunctival tissue.
Histopathologic analysis revealed a chronic inflammatory reaction. The patient was treated with dexametasone eyedrops and has shown no real improvement in the last 6 months.
Despite good tolerane in animal studies and also satisfactory results in other human subject we may consider the inflammatory reaction around the implant as a toxic effect of high local cyclosporine levels.
This PDF is available to Subscribers Only